Far be it from me –

In My Eyes

According to my local Primary Care Trust,  psychiatrists cannot be expected to know about the side effects of the medication they prescribe.  What?   Yes,  it’s a given that medication has side effects.  I wonder how many people know that lens opacity/cataracts is a side effect of some anti depressants, anti psychotics, and steroids?

I was 48 when I was diagnosed with cataracts.  When I saw the ophthalmologist he said my cataracts were not the usual ones he saw and asked if I’d ever taken the anti psychotic  drug Chlorpromazine.  I’d taken large quantities of Chlorpromazine ten years previously,  while sectioned under the l983 Mental Health Act.   The ophthalmologist said the Chlorpromazine had caused my cataracts.

I have had  surgery on both my eyes and had artificial lens implants fitted.  But, had I been informed of the risks perhaps I’d have had other choices available to me, who knows.  I took anti depressants and anti psychotics between l993-2000 and it’s been suggested to me that I should take the medication all the time……but what about the side effects I said.  Well you can take medication for those was the answer.  But what about my eyes I said.  I’m still waiting for an answer to that question.


7 responses to “In My Eyes

  1. Vina Gimm says:

    Very efficiently written post. It will be supportive to anybody who usess it, including myself. Keep doing what you are doing – i will definitely read more posts.

  2. judithhaire says:

    Thank you very much

  3. Viv says:

    It is worrying that they don’t often know what the long term effects of these drugs actually are – until much later.
    I was on mostly Prozac for about ten years, off and on. It made little real difference but I was told it did, so I believed them. One of my side effects was spontaneous lactation. Yes, that was a new one on my GP. I know of a person with MH issues who is on no less than 9 different drugs, including some to counteract the side effects of the main drugs. And yet, this person believes that that is better than being without the meds. I have no idea if this is true, but given the havoc meds wreake on my body, I cannot believe it was ever true for me.
    Thank you for writing this.

    • judithhaire says:

      Thank you for reading this Viv and for your comments. I am sorry to read what happened to you. It is worrying that they don’t know the long term effects of some drugs. Now, I contacted the manufacturers of Seroquel also known as Quietapine (spelling) and asked about lens opacity and they said yes it causes cataracts in dogs but we don’t know about humans. Now it does not take much thought to realise that Seroquel is a risk to our eyes too. More worrying is the fact that my health trust told me that psychiatrists could not be expected to know about such side effects….now hold on, they have books like MIMS and BNF! At one time I had to take Procyclidine to counteract the effects of Stelazine and other drugs, which can give side effects like Parkinonism. Nine different drugs! Well this is unbelievable. You have only to read Joanna Moncrieff’s The Myth of The Chemical Cure to be really worried about cases like these. My aim is to raise awareness of this link between cataracts and anti psychotics, anti depressants and steroids because to be forewarned is so important. Thank you again.

  4. Viv says:

    The person on the 9 meds attacked me on several occasions because I have refused to take any meds for what can be quite severe depression, believing there is a better way through without them. When I was dignosed with bi-polar 2, the assumption was that finally I’d shut up and take the pills; when I didn’t, I was peremptorily cut off, having first been told that this was why, and that if I refused meds, I was refusing all help etc etc. Given the fact that I was barely coming to terms with a diagnosis at this point, this seemed a very harsh reaction. But people become bound up as much in their *cure* as they are in their illness/disorder.
    I also know of a very wonderful blogger who has been coming off all meds over a period of years, but is suffering not with the original condition but with iatrogenic disorders directly caused by the cocktail of meds.
    Enough is enough, I say.

  5. judithhaire says:

    Enough is enough is something I say too. I think I know of the blogger you refer too. I think medical thinking can be very narrow, dishing out prescriptions and not looking at the wider picture, of meditation, CBT and EMDR, Pills are not always the answer and it’s a matter of personal choice. Thanks again for commenting

  6. Patricia Wallace says:

    With all the meds I have taken the trade off has been pain. The side effects are awful. Sixteen years and finally I have realized that there has to be another way. I am seeing an acupuncturist, doing meditation, getting massage and limiting my medication to the minimum. Accepting pain in lower amounts. The cancer med is causing thinking hair, cracked nails and fatigue. No matter where you turn artificial means are a major horror to the body.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

victimfocus

Exploring best practice and research in sexual violence. A loud voice in the fight against victim blaming. Written and Managed by Jessica Eaton, Doctoral Researcher in Forensic Psychology

ALT-POLITICS

Politics For The People

Cortical Chauvinism

A site discussing autism related issues

Not quite curvy; definitely real

Tales of a mental mental health campaigner...

BOOKS FROM DUSK TILL DAWN

Each night I travel the world, I live in the minds of killers and walk at the side of heros.

'Personality Disorder' In The Bin

A collective space for all those wishing to resist, oppose or critique the label 'personality disorder'

DWPExamination.

RELOADED - Free Speech

morethanmydiagnoses

an honest and frank record of mental illness and recovery

Psychiatric Survivors

Beware the Evils of Psychiatry and Big Pharma!

thekineticenergizer

Through my eyes is your reality

Fabijenna

Health & Balance

Embracing Authenticity

"Don't be ashamed of your story it will inspire others!"

Minal Dalal Co-Creator

Spreading resources for potential living.

Democracy Counts

Whatever happened to Democracy?

%d bloggers like this: